The overuse and misuse of antibiotics is a serious public health problem. Now a new study from the US Centers for Disease Control and Prevention (CDC) as published in the journal Pediatrics suggests that the majority of cases of the potentially fatal diarrhea illness caused by a Clostridium difficile infection in children outside of a hospital setting are the result of recent antibiotic use.
Clostridium difficile (CDF/cdf or C. diff) is a bacteria best known for causing antibiotic-associated diarrhea (AAD). Symptoms of a C. diff infection range from diarrhea to life-threatening inflammation of the colon. More than half a million individuals are sickened from C. diff annually in the United States. Because of the overuse of antibiotics, C. difficile infections have become more frequent, severe, and difficult to treat in recent years.
C. diff infections also cause 14,000 deaths every year among children and adults in the United States.
For the present study, researchers at the CDC identified 944 cases of C. diff infection in children in 10 geographic areas in the United States between 2010 and 2011. Of the total cases, 71 percent were acquired within the community outside of a hospital setting.
The researchers then interviewed the parents of children who had acquired a C. diff infection within a community setting and discovered that 73 percent of children had taken prescribed antibiotics within the previous 12 weeks.
In other words, almost three-fourths of C. diff infections among children are associated with antibiotic use.
The researchers additional discovered that the majority of the children had been prescribed antibiotics to treat ear, sinus, and upper respiratory infections. Unfortunately, many ear, sinus, and upper respiratory infections will clear without the use of antibiotics or are viral, in which case antibiotic cannot treat the infection.
The CDC is urging doctors to make changes to the process of prescribing antibiotics. States CDC Director Dr. Tom Frieden, “When antibiotics are prescribed incorrectly, our children are needlessly put at risk for health problems including C. difficile infection and dangerous antibiotic resistant infections.”
Adds Dr. Lauri Hicks, director of the CDC’s Get Smart: Know When Antibiotics Work program, “As both a doctor and a mom, I know how difficult it is to see your child suffer with something like an ear infection. Antibiotics aren’t always the answer. I urge parents to work with their child’s doctor to find the best treatment for the illness, which may just be providing symptom relief.”
The misuse and overuse of antibiotics has also caused an increase in antibiotic-resistant infections such as Methicillin-resistant Staphylococcus aureus (MRSA).
Clostridium difficile Infection Among Children Across Diverse US Geographic Locations: http://pediatrics.aappublications.org/content/early/2014/02/25/peds.2013-3049.abstract
Serious Diarrheal Infection in Kids Linked to Antibiotics: http://www.medicalnewstoday.com/articles/273775.php
Crying Blonde Baby: http://www.freeimages.com/photo/452511